Interaction of antibiotics and warfarin in pediatric cardiology patients

M. C. Johnson, M. Wood, V. Vaughn, L. Cowan, A. M. Sharkey

Research output: Contribution to journalReview article

10 Scopus citations

Abstract

Antibiotics are known to alter the anticoagulation induced by warfarin in adults, but little is known about this interaction in children. In a retrospective review of patients under the age of 21 years, we found that antibiotic therapy (89 courses of antibiotics in 23 patients) was associated with an increase in the mean international normalized ratio (INR) from 2.7 to 3.6. The change in INR correlated inversely with patient age. These data suggest that more intensive monitoring of the INR after starting antibiotics may help to mitigate excessive anticoagulation in children receiving warfarin.

Original languageEnglish
Pages (from-to)589-592
Number of pages4
JournalPediatric Cardiology
Volume26
Issue number5
DOIs
StatePublished - Oct 1 2005

Keywords

  • Antibiotics
  • Anticoagulation
  • Warfarin

Fingerprint Dive into the research topics of 'Interaction of antibiotics and warfarin in pediatric cardiology patients'. Together they form a unique fingerprint.

  • Cite this